Jump to content
donedeal

NSAID allergy and ASA

Recommended Posts

your ACS patient tells you he had a severe allergic reaction to ibuprofen in which he had trouble breathing that occurred a few years ago. Do you withhold aspirin? What if this patient is an AMI?

  • Like 1

Share this post


Link to post
Share on other sites

your ACS patient tells you he had a severe allergic reaction to ibuprofen in which he had trouble breathing that occurred a few years ago. Do you withhold aspirin? What if this patient is an AMI?

Motrin and ASA are not even in the same pharmacological family, they are simply in the same general theraputic class. Morphine and codiene are far closer related than Motrin and ASA, and we give MS to patients who are allergic to codiene all the time.

To elaborate further, Morphine and Codiene are Opioids (pharmacologic family) and Analgesics (theraputic class) or more generally CNS depressants ( A broader theraputic class desription, I guess). I am not aware of any heightened cross sensitivity accross the various NSAIDS. Of the ones that are most likely to cause problems , I am pretty sure Mortin has a higher than normal association with some unsual anaphylactoid reactions....but that is another discussion.

In short: I would feel pretty safe giving it. Keep in mind I would ask such questions as:

1- What happened when you took motrin? Any rashes, etc. Why were you taking it? Are you absolutely sure it wasnt another drug, such as ASA?

2- Have you ever taken Aspirin before? Any problems with that?

To continue the discussion on ASA, if you have any doubt, dont sweat it and simly dont give it. The research on ASA is based on the patient recieving it with in the first 24 hours, not the first 24 minutes. So if you defer until arrival at the hospital, then no biggie as long as you document the reason.

Edited by croaker260

Share this post


Link to post
Share on other sites

Ibuprofen is derived from aspirin, so no I wouldn't give it.

Share this post


Link to post
Share on other sites

Ibuprofen is derived from aspirin, so no I wouldn't give it.

Actually, I believe it was formed from a metabolite/degredated form of simple sugars, and is therefore unrelated to ASA , wich is dereived from salicylates, a completely different chemical structure.

Now that i said that, I just double checked and there is a brief mention of People who are "allergic to Motrin should not take Aspirin", but since it is Drugs.com there is no specific reasoning, other than they both cause GI upset. It does say that morin makes ASA less effctive, so I seriously doubt they are structerally similar.

So I guess I stand corrected, though I think that if someone digs, it probably wont be beause of cross-sensiivity.

Eitherway, I stand by my comment on AA in the first 24 hurs vs. the first 24 minutes.

Share this post


Link to post
Share on other sites

ASA is an NSAID (it was the first NSAID), so if you are saying the patient tells you they have an "NSAID allergy" and we determine it is an allergy issue and not "it just upsets my stomach" issue, then I won't give it and will advise the receiving facility accordingly.

Share this post


Link to post
Share on other sites

Uptodate suggests that if you're unable to determine the type of allergic reaction a patient had when taking one type of NSAID then other NSAIDs, including ASA, should be avoided.

Given the information in the OP, a report of respiratory distress after ibuprofen administration, I'd avoid ASA in this particular instance of chest pain.

If still in doubt, and all else fails, punt and call command.

Share this post


Link to post
Share on other sites

It is in the same class because of similar actions on the cyclooxygenase pathway. Either medication can shunt processing of arachadonic acid through lipoxygenase to create leukotrienes, which cause bronchospasm. This is the reason that the NSAIDs have a precaution when using them in patients with a history of severe asthma.

If the patient says they get short of breath with NSAIDs, I would give a different drug, like Plavix, for suspected acute coronary syndrome. If they said "it upsets my stomach" or "I get nauseated" or "it decreases the strength of the dilaudid", then I wouldn't have a problem giving aspirin for ACS.

'zilla

  • Like 2

Share this post


Link to post
Share on other sites

the two are pharmacologically related, acting on prostaglandin inhibition, which could result in cross reactivity. If the adverse effect includes difficulty breathing, then it should not be given. If the allergic reaction occurred 20+ years ago, then its probably safe to give. But yes, additional questions are warranted.

Share this post


Link to post
Share on other sites

After obtaining all pertinent information I would call medical control and let the doc make the decision.

I need Medical Control permission to give ASA anyways.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...